Alert archive / Wyoming / Flash Flood Warnings in 2012

Flash Flood Warning 1, NWS Riverton, WY

August 11, 2012Park County, Wyoming

NWS Riverton, WY issued this flash flood warning at Aug 11, 2012, 6:43 AM MDT for Park County, Wyoming. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2012, 6:43 AM MDT (12:43 UTC)
Expired
Aug 11, 2012, 8:58 AM MDT
In force
2 hr
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Flood severity
None

County Park County, WY

The radar

The Billings radar (KBLX), 185 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 0.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2012-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2012-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

690 
WGUS55 KRIW 111243
FFWRIW
WYC029-111630-
/O.NEW.KRIW.FF.W.0001.120811T1243Z-120811T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
643 AM MDT SAT AUG 11 2012

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YELLOWSTONE NATIONAL PARK IN NORTHWEST WYOMING...
  CENTRAL PARK COUNTY IN NORTHWEST WYOMING...

* UNTIL 1030 AM MDT

* AT 635 AM MDT...LAW ENFORCEMENT REPORTED A MUD SLIDE AFFECTING     
  HIGHWAY 14...16...20 ABOUT TWO MILES EAST OF THE EAST ENTRANCE OF  
  YELLOWSTONE NATIONAL PARK. ADDITIONAL BRIEF HEAVY RAINFALL COULD   
  CAUSE ADDITIONAL MUD SLIDES NEAR THE EAST ENTRANCE OF YELLOWSTONE  
  NATIONAL PARK INCLUDING SYLVAN PASS. AS OF 640 AM...THE EAST       
  ENTRANCE TO YELLOWSTONE WAS CLOSED DUE TO THIS SLIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RAINFALL MAY CAUSE MUD AND ROCK SLIDES IN AREAS OF STEEPLY
SLOPED TERRAIN.

&&

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4454 10998 4452 10974 4446 10974 4440 10975
      4444 11026 4454 11025

$$

MURRELL
1 follow-up statement
993 
WGUS75 KRIW 111458
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
858 AM MDT SAT AUG 11 2012

WYC029-111511-
/O.CAN.KRIW.FF.W.0001.000000T0000Z-120811T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PARK WY-
858 AM MDT SAT AUG 11 2012

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL PARK COUNTY
IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE FLOOD THREAT. HOWEVER THE EAST ENTRANCE TO 
YELLOWSTONE PARK WAS CLOSED DUE TO A MUD SLIDE DURING THE FLASH 
FLOOD EVENT EARLIER THIS MORNING. IF ADDITIONAL FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4454 10998 4452 10974 4446 10974 4440 10975
      4444 11026 4454 11025

$$

LIPSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:20 AM MDT, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 11, 2:20 AM MDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
220 AM MDT SAT AUG 11 2012

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

SOME SHOWER ACTIVITY CONTINUES ACROSS SOUTH CENTRAL WYOMING...AND
ACROSS JOHNSON COUNTY IN THE NORTHEASTERN PORTION OF THE FORECAST
AREA. SHOWERS ARE EXPECTED TO CONTINUE THROUGH THE NIGHT AND MAY
IMPACT OF THE CWA.

A COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA TODAY... IMPACTING
WESTERN WYOMING DURING THE AFTERNOON HOURS. MODELS DEMONSTRATING A
SIGNIFICANT DECREASE IN DEWPOINT TEMPERATURES ACROSS SOUTHWESTERN
WYOMING WITH THE FRONTAL PASSAGE. ADDITIONALLY...GUSTY WIND IS
EXPECTED TO REMAIN ACROSS THE AREA AFTER THE FRONTAL PASSAGE.
BECAUSE FUELS ARE CONSIDERED CRITICAL OVER THIS AREA...HAVE ISSUED A
RED FLAG WARNING...MAINLY FOR THE LOWER ELEVATIONS OF LINCOLN AND
UINTA COUNTIES...AS WELL AS SWEETWATER COUNTY. HUMIDITY IS EXPECTED
TO REBOUND DURING THE EVENING HOURS... WITH A DECREASE IN WIND ALSO
EXPECTED. THE CORE TIME FRAME OF CONCERN WILL BE IN THE LATE
AFTERNOON...PERHAPS GOING INTO THE EARLY EVENING HOURS. PLEASE SEE
THE FIRE WEATHER PRODUCTS FOR ADDITIONAL INFORMATION.

SHOWER ACTIVITY ASSOCIATED WITH THE FRONTAL PASSAGE IS EXPECTED TO
TAPER OFF THIS EVENING AS THE FRONT MOVES EAST OF THE AREA. BEHIND
THE FRONT...EXPECT A BUILDING RIDGE OF HIGH PRESSURE. THIS WILL KEEP
DRY CONDITIONS OVER THE FORECAST AREA...ALONG WITH GENERALLY LIGHT
WIND THROUGH LATE SUNDAY.

A DISTURBANCE WITHIN THE RIDGE WILL MOVE THROUGH THE AREA
MONDAY...GENERATING ANOTHER ROUND OF ISOLATED SHOWERS AND
THUNDERSTORMS...MAINLY OVER THE WESTERN AND NORTHERN MOUNTAINS.
THESE WEAK SHOWERS MAY CONTINUE THROUGH THE OVERNIGHT
PERIOD...THOUGH COVERAGE SHOULD WEAKEN THROUGH THE NIGHT.

.LONG TERM...TUESDAY THROUGH SATURDAY

A TROUGH WILL SWING ACROSS SOUTHERN CANADA AND THE NORTHERN
ROCKIES/NORTHERN PLAINS TUESDAY AND WEDNESDAY. AHEAD OF THIS SYSTEM
ON TUESDAY...SOME MONSOONAL MOISTURE COULD WORK INTO THE
AREA...MAINLY AFFECTING THE SOUTHWEST PORTIONS OF THE FORECAST AREA.
THE ASSOCIATED COLD FRONT IS EXPECTED TO PUSH ACROSS THE AREA
TUESDAY NIGHT AND EARLY WEDNESDAY WITH THE BRUNT OF THE COLD AIR
ADVECTION EAST OF THE DIVIDE. PRECIPITATION IS EXPECTED TO BE VERY
LIMITED AHEAD AND ALONG THE FRONT TUESDAY NIGHT. THIS COULD CHANGE
WEDNESDAY/WEDNESDAY NIGHT AS THE ATMOSPHERE MOISTENS UP IN WAKE OF
THE FRONT...AND DYNAMICS ASSOCIATED WITH THE UPPER LEVEL TROUGH AND
POSSIBLY THE RIGHT ENTRANCE REGION OF AN UPPER JET AFFECT THE
REGION. THE BEST SHOT AT PRECIPITATION WITH THIS SYSTEM WILL EAST OF
THE DIVIDE. MODELS VARY SIGNIFICANTLY ON HOW COLD THIS AIR MASS WILL
BE...BUT IT IS NOT OUT OF THE QUESTION THAT THE NORTHERN MOUNTAINS
COULD BE COLD ENOUGH FOR SOME SNOW ABOVE 9000 FEET WEDNESDAY AND
WEDNESDAY NIGHT.

A MAINLY DRY NORTHWEST FLOW IS EXPECTED TO DEVELOP BY THURSDAY AND
REMAIN IN PLACE FRIDAY AS A LONGWAVE TROUGH DEVELOPS OVER THE
EASTERN CONUS...AND UPSTREAM RIDGING DEVELOPS OVER THE WEST. GLOBAL
MODELS SHOW THE RIDGE AXIS SHIFTING EAST OVER THE ROCKIES EARLY NEXT
WEEKEND. WILL HAVE MAINLY DRY CONDITIONS WITH A WARMING TREND IN THE
FORECAST FROM THURSDAY THROUGH SATURDAY.

&&

.AVIATION.../12Z ISSUANCE/

SHORTWAVE TRACKING ACROSS THE FORECAST AREA THIS MORNING SHOULD
BEGIN TO CLEAR THE WEST BY 14Z-16Z TODAY. CONDITIONS TODAY WILL BE
VFR AT ALL TERMINALS. DRIER AIR ENVELOPS THE WEST AND THE KJAC...
KBPI...AND KPNA TERMINALS BY LATE THIS MORNING. THIS DRY AIR WILL
SPREAD TO KRKS...KLND...AND KRIW BETWEEN 18Z-20Z/SAT. INCREASING
WEST-NORTHWEST SURFACE WIND OF 15-30KTS WILL BE COMMON IN THE
VALLEYS AND BASINS FOLLOWING FRONTAL PASSAGE. CONVECTION WILL MAINLY
BE CONFINED TO AREAS NORTHEAST OF A LINE FROM KCOD-KTHP-KCPR LATE
SATURDAY AFTERNOON AND EVENING. COVERAGE WILL BE LESS THAN THAT SEEN
YESTERDAY. DRIER AIR PUSHING FARTHER EAST ACROSS THE FORECAST
AREA SATURDAY EVENING WILL BRING A QUICK END TO ANY LINGERING
CONVECTION. EXPECT MAINLY CLEAR SKIES BY 06Z/SUN WITH VFR TERMINALS
ANTICIPATED THROUGH AT LEAST SUNDAY WITH LIMITED CONVECTION.

&&

.FIRE WEATHER...

A COLD FRONT WILL MOVE THROUGH THE STATE TODAY. AS THE FRONT TRAVELS
EAST THROUGH THE AREA...IT WILL INTRODUCE SIGNIFICANTLY LOWERED
HUMIDITY. THESE CONDITIONS WILL ESPECIALLY BE PRESENT ACROSS THE
SOUTHWESTERN CORNER OF THE STATE INCLUDING SWEETWATER...LINCOLN...AND
UINTA COUNTIES. LOW HUMIDITY IN THE LOW TEENS WILL COMBINE WITH THE
GUSTY WIND AND CRITICALLY DRY FUELS TO CREATE HAZARDOUS FIRE WEATHER
BEHAVIOR THIS AFTERNOON. A RED FLAG WARNING HAS BEEN ISSUED FOR
THESE AREAS...LASTING INTO THE EARLY EVENING HOURS. PLEASE CHECK OUR
RED FLAG PRODUCT FOR ADDITIONAL INFORMATION. CONDITIONS SHOULD
IMPROVE THIS AFTERNOON...AS HUMIDITY REBOUNDS OVERNIGHT. GENERALLY
DRY CONDITIONS EXPECTED ACROSS THE STATE ON SUNDAY UNDER THE
INFLUENCE OF AN AREA OF HIGH PRESSURE. A DISTURBANCE IN THE RIDGE
WILL MOVE THROUGH THE AREA ON MONDAY...BRINGING SOME ISOLATED
SHOWERS AND THUNDERSTORMS OVER THE WESTERN AND NORTHERN MOUNTAINS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING
WYZ277-279.

&&

SHORT TERM...BRANHAM
LONG TERM...WM
AVIATION...CNJ
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Aug 11, 3:00 AM MDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
300 AM MDT SAT AUG 11 2012

WYZ001>020-022>030-121200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
300 AM MDT SAT AUG 11 2012

...A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF SOUTHWESTERN
WYOMING THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

DAYTIME HUMIDITY WILL DECREASE ACROSS SOUTHWESTERN WYOMING THIS
AFTERNOON AFTER THE PASSAGE OF A COLD FRONT. ADDITIONALLY...THIS
FRONT IS EXPECTED TO BRING GUSTY WIND THIS AFTERNOON AND EVENING.
THIS COMBINATION OF LOW HUMIDITY...GUSTY WIND...AND CRITICALLY DRY
FUELS WILL RESULT IN DANGEROUS FIRE BEHAVIOR THIS AFTERNOON. A RED
FLAG WARNING HAS BEEN ISSUED DESCRIBING THIS SITUATION. PLEASE SEE
OUR FIRE WEATHER PRODUCTS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 11, 5:45 AM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
545 AM MDT SAT AUG 11 2012

WYZ001-111300-
YELLOWSTONE NATIONAL PARK-
545 AM MDT SAT AUG 11 2012

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL PUSH ACROSS
YELLOWSTONE NATIONAL PARK FOR MUCH OF THE MORNING. THE MAIN HAZARDS
WITH THIS ACTIVITY WILL BE GUSTY WINDS TO AROUND 30 MPH...AND
INFREQUENT CLOUD TO GROUND LIGHTNING.  MOVE TO AN INDOOR SHELTER IF
YOU HEAR THUNDER. A COLD FRONT WILL MOVE ACROSS YELLOWSTONE EARLY
THIS AFTERNOON BRINGING AN END TO THE SHOWER AND THUNDERSTORM
ACTIVITY.

WYZ002-003-111300-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-
545 AM MDT SAT AUG 11 2012

THROUGH THE MORNING...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
WILL PUSH EAST...ACROSS THE ABSAROKA MOUNTAINS INTO THE CODY
FOOTHILLS. THROUGH 7 AM...THIS ACTIVITY WILL AFFECT AREAS BETWEEN
CODY AND THE EAST ENTRANCE OF YELLOWSTONE...AS WELL AS ALONG CHIEF
JOSEPH HIGHWAY. THE MAIN HAZARDS WILL BE GUSTY WINDS TO AROUND 40
MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. MOVE TO AN INDOOR
SHELTER IF YOU HEAR THUNDER.

21

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:00 PM MDTSpecial Weather StatementRIWTeton60 min
Aug 10, 6:08 PM MDTSpecial Weather StatementRIW52 min
Aug 10, 7:00 PM MDTSpecial Weather StatementRIW60 min
Aug 11, 2:23 AM MDTRed Flag WarningRIWLincoln, Sweetwater, Uinta18 hr
Aug 11, 7:12 AM MDTSpecial Weather StatementRIWBig Horn48 min
Aug 11, 12:53 PM MDTSpecial Weather StatementRIWNatrona52 min
Aug 11, 1:44 PM MDTSpecial Weather StatementRIWNatrona46 min
Aug 11, 1:48 PM MDTSpecial Weather StatementRIWNatrona42 min
Aug 11, 1:56 PM MDTSpecial Weather StatementRIW49 min

Nearby

Flash Flood Warnings in Wyoming, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.